Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 29, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Substantial and beneficial precipitation fell over much of eastern Utah during the month, with snowpack near normal across most mountains. However, this precipitation had minimal impact on the drought due to cumulative precipitation deficits from the previous several years.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Substantial and beneficial precipitation fell over much of eastern Utah during the month, with snowpack near normal across most mountains. However, this precipitation had minimal impact on the drought due to cumulative precipitation deficits from the previous several years. Therefore, extreme drought continued across the area except for small portions of severe drought in the Eastern Uinta Mountains and the La Sal and Abajo Mountains. See the March 2004 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:35 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 935 PM MST SAT JAN 31 2004 .DISCUSSION... UPDATE...LIGHT SNOW CONTINUES TO FALL OVER THE CENTRAL AND SOUTHERN MOUNTAINS OF WESTERN COLORADO. STILL SOME WRAP AROUND MOISTURE TO CONTEND WITH THROUGH THE OVERNIGHT HOURS...SO PLAN ON EXTENDING THE CURRENT ADVISORY FOR THOSE AREAS THROUGH THE REST OF TONIGHT. DRIER CONDS PUSHING INTO THE LOWER ELEVATIONS AND OVER THE WEST CENTRAL MOUNTAINS OF COLORADO AND THE EASTERN UTAH MOUNTAINS. IN ADDITION...LIGHT DOWNSLOPE FLOW EXPECTED TO DEVELOP SHORTLY OVER THE 4-CORNERS REGION...TO BRING AN END TO THE WIDESPREAD SNOW THAT OCCURRED EARLIER TODAY. SO WL BE DROPPING THE ADVISORIES IN THOSE AREAS IN THE NEXT FEW HOURS. HAVE ADDED MENTION OF FOG TO MUCH OF THE FORECAST AREAS AS SKIES SLOWLY CLEAR AND WINDS DIMINISH. SHORT TERM (TONIGHT-SUNDAY NIGHT)...COLD FRONT APPEARS TO HAVE MOVED THROUGH MONTROSE...TELLURIDE AND ASPEN...BUT NOT CORTEZ OR DURANGO AS YET...BUT SNOW IS FALLING AT BOTH CEZ AND DRO. DRO RECEIVED 2-3 INCHES OF NEW SNOW AS OF 1 PM. BAROCLINIC ZONE CLOUD COVER APPEARS TO BE STALLING A BIT OVER CENTRAL CO...WITH MAIN VORT MAX MOVING THROUGH NE AZ. EXPECT SNOWFALL TO CONTINUE INTO THE THIS EVENING OVER CENTRAL CO MTNS...AS WELL AS SW CO...SO ADDED CO ZONES 9 AND 10 TO THIS EVENINGS ADVISORY. CURRENT FORECAST OF GRADUAL CLEARING NW TO CENTRAL AREAS STILL LOOKS GOOD...WITH LITTLE OR NO POP OVER NW CO AND NE UT. BELIEVE ENOUGH CLOUD WILL HANG IN OVER CO ZONE 2 AND CENTRAL CO MTNS TO ALLOW CAG AND ASE TO STAY WARMER THAN GUIDANCE...SO BOOSTED TEMPS BOTH PLACES OVERNIGHT OVERNIGHT. COLDEST NIGHT SHOULD BE SUNDAY NIGHT WHEN SKIES SHOULD BE MORE CLEAR ACROSS THE AREA. SUNDAY...CLOUDS SHOULD CONTINUE SLOWLY ERODING OVER THE CO MOUNTAINS WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES OVER ERN UT. A SMALL CHANNELED VORT MAX MOVES OVER NW CO/NERN UT SUN NGT AND MAY BRING LOW POPS TO CO NW PLATEAU...ALONG WITH REINFORCING COOLER AIR. LONG TERM (MONDAY-SATURDAY)...MODELS IN PRETTY GOOD AGREEMENT THRU THE MID RANGE. MONDAY...A NORTHWEST FLOW WILL BE OVER THE CWA WITH BRIEF RIDGING AS AN UPPER LEVEL CLOSED LOW APPROACHES THE CALIFORNIA COAST. THIS WILL BRINGING WARMING ALOFT. BY MONDAY NIGHT AN APPROACHING SHORT WAVE WILL SPREAD WARM ADVECTIVE CLOUDS OVER THE CWA WITH CHANCE SHOWERS DEVELOPING OVER THE SRN MOUNTAINS. AT THIS TIME THE GFS IS QUITE A BIT MORE MOIST WITH THE SYSTEM SHOWING DECENT QPF...WHILE THE ETA IS MUCH DRIER. WILL SPLIT THE DIFFERENCE FOR NOW. TUESDAY AND WEDNESDAY...LATEST RUN OF THE GFS TAKES CALIFORNIA CLOSED LOW FURTHER SOUTH RESULTING IN LESS WX FOR OUR AREA. CLOSED LOW MOVES INTO SRN ARIZONA DURING THE DAY WITH LIMITED FORCING... ALTHO SCATTERED POPS SPLY SAN JUANS SEEMS PRUDENT FOR THE TIME BEING. BY WEDNESDAY GFS HAS AN OPEN WAVE TRACKING ALONG THE MEXICAN BORDER. FEEL THIS IS FAR ENUF SOUTH TO HAVE MINIMAL EFFECT...ALTHO EC SHOWS SOUTHWESTERLY FLOW INTO THE SAN JUANS EARLY. BY AFTERNOON THE FLOW ALOFT TRANSITIONS TO A MOIST NORTHWEST FLOW WITH LIGHT SNOW SHOWERS EXPECTED MAINLY OMTNS. GFS ADVERTISES PROGRESSIVE PATTERN ONCE TROUGH SHIFTS EASTWARD INTO THE PLAINS. FIRST SHORT WAVE QUICKLY MOVES THROUGH THURSDAY MORNING WITH A STRONGER SHORT WAVE FRIDAY EVENING. SINCE THE CURRENT HEMISPHERIC LONG WAVE PATTERN IS CHANGING IN THE SHORT TERM... CONFIDENCE IN THE TIMING AND TRACK OF SHORT WAVES NOT VERY GOOD. FOR NOW...HAVE BROADBRUSH THE THURSDAY THROUGH SATURDAY PERIOD WITH THE LOWEST POPS ON THURSDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER WEATHER ADVISORY THE REST OF TONIGHT FOR ZONES 9/10/12/18/19. .UT...NONE. && CC/MC/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 553 AM MST SAT JAN 31 2004 COZ001>014-017>023-UTZ022>025-027>029-011245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 553 AM MST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TONIGHT... SNOW WILL SPREAD ACROSS THE REGION TODAY AS A COLD FRONT PUSHES SOUTH TO THE FOUR CORNERS AREA BY LATE THIS AFTERNOON. MOUNTAIN HIGHWAYS WILL BECOME SNOWPACKED AND HAZARDOUS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS OF WESTERN COLORADO AND SOUTHEASTERN UTAH...AS WELL AS FOR THE LOWER ELEVATIONS OF SOUTHWEST COLORADO. SNOW WILL BE DECREASING ACROSS THE NORTH LATE TODAY...AND ACROSS THE SOUTH AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ANOTHER PACIFIC STORM WILL AFFECT EASTERN UTAH AND WESTERN COLORADO TUESDAY AND WEDNESDAY...GENERATING ANOTHER ROUND OF SNOW FOR MANY AREAS. THE BEST CHANCE OF SNOW SHOULD BE ACROSS THE WESTERN SAN JUAN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. JAD
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388063, 5388064, 5388065, 5388066, 5388067, 5388068, 5388069.